Our Services


 

Get Involved

 

Donate Now

Become a Volunteer

 


Project DAWN (Deaths Avoided With Naloxone)

Project DAWN is a community-based overdose education and naloxone distribution program. Naloxone (Narcan) is a medication that can reverse an overdose caused by an opioid drug. Through this program, Fairfield Medical Center will provide narcan kits free of charge to individuals who may be at risk of experiencing an overdose.

Those who may benefit from having a kit are:

• Individuals on high doses of opioid pain medication
• Persons who have certain respiratory ailments and receive opioid pain medication
• Those who take opioid prescriptions and benzodiazepines or antidepressants
• Persons who have renal dysfunction, hepatic disease, cardiac illness, or HIV/AIDS and take opioid prescriptions
• Those battling drug addiction

Fairfield Medical Center is the first hospital in Ohio to participate in this program, which will allow us to provide narcan kits free of charge to community members whose loved ones are battling drug addiction and/or are identified as being at risk of experiencing an overdose.

About Project DAWN

Participants receive training on:
• Recognizing the signs and symptoms of an overdose
• Distinguishing between different types of overdose
• Performing rescue breathing
• Calling emergency medical services
• Administering intranasal naloxone

What is Naloxone?

Naloxone (also known as Narcan) is a medication that can reverse an overdose caused by an opioid drug. When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within 2-8 minutes.

Naloxone has been used safely by emergency medical professionals for more than 40 years. It has only one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death. Naloxone has no potential for abuse.

If naloxone is given to a person who is not experiencing an overdose, it is harmless. If it is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, while uncomfortable, is not life threatening.

Naloxone does not reverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines (e.g. Xanax, Klonopin and Valium), methamphetamines or alcohol.

Common Opioids

Opioids include both heroin and prescription pain medications. Some common opioid pain medications include: hydrocodone (Lorcet and Vicodin), oxycodone (Percocet), long-acting opioids (Oxycontin, MS Contin, Methadone) and patches (Fentanyl). Other brand name opioid pain medications include Opana ER, Avinza and Kadian.

Signs of an Overdose

A person who is experiencing an overdose may have the following symptoms:
• breathing is slow and shallow (less than 10 breaths per minute) or has stopped
• vomiting
• face is pale and clammy
• blue or grayish lips and fingernails
• slow, erratic or no pulse
• choking or loud snoring noises
• will not respond to shaking or sternum rub
• skin may turn gray, blue or ashen

Risk Factors for an Opioid Overdose

Mixing drugs. Many overdoses occur when people mix heroin or prescription opioids with alcohol, benzodiazepines or anti-depressants. Alcohol and benzodiazepines (such as Xanax, Klonopin and Valium) are particularly dangerous because, like opioids, these substances impact an individual’s ability to breathe.

Lowered Tolerance. Tolerance is your body’s ability to process a drug. Tolerance changes over time so that you may need more of a drug to feel its effects. However, tolerance can decrease rapidly when someone has taken a break from using a substance, whether intentionally (in treatment) or unintentionally (in jail or the hospital). Taking opioids after a period of not using can increase the risk of a fatal overdose.

Health Problems. Your physical health impacts your body’s ability to manage opioids. Since opioids can impair your ability to breathe, you are at a higher risk for an overdose if you have asthma or other breathing problems. Individuals with liver or kidney disease, or dysfunction, heart disease or HIV/AIDS are also at an increased risk of an overdose.

Previous Overdose. A person who has experienced an overdose in the past has an increased risk of a fatal overdose in the future.

How to Get Naloxone

• Pick up a Narcan kit at your local pharmacy, which can be billed under your insurance - no prescription needed
• At any Project DAWN site
• Community distribution events
      



Click here for a step by step guide for administering Narcan



Click here for more information on Project DAWN or contact Project DAWN Coordinator, Michelle Duncan at 740-689-4457 ext. 2 or email at michelled@fmchealth.org.